Nicolau Syndrome (also known as Livedo-like dermatitis, Livedoid dermatitis and Embolia cutis medicamentosa) is an uncommon complication of intramuscular injections, leading to variable degrees of tissue necrosis including the skin and deeper tissues. It can be intensely painful and can cause permanent tissue damage.
It was first described in 1924, and has since been seen with injections of a wide range of drugs, including penicillins, local anaesthetics, vaccines, corticosteroids, NSAIDs, vitamins etc etc.
The cause is unknown.
The exact etiopathogenesis of the condition is poorly understood. As there is ischemic necrosis of the skin and deeper tissues, several explanations have been offered to explain the ischemia: Vasospasm secondary to needle prick, embolization of the injected material, or pressure due to the material placed around the vessel. Bismuth salts, used to treat syphilis, were thought to block arterioles and cause cutaneous necrosis due to their high viscosity. However, various other less viscous agents have also been incriminated as causes of Nicolau syndrome.
Source: J Cutan Aesthet Surgv.2(2); Jul-Dec 2009